Amlodipine Causes Gingival Hyperplasia, Not Gingival Recession
Amlodipine does not cause receding gum lines (gingival recession); instead, it causes the opposite problem—gingival hyperplasia (gum overgrowth). This is a well-documented adverse effect of calcium channel blockers, including amlodipine, and is explicitly listed in multiple clinical guidelines 1.
Understanding the Gingival Effect
The 2015 AHA/ATS Pediatric Pulmonary Hypertension Guidelines clearly list "gum hyperplasia" as an adverse effect of amlodipine, along with other calcium channel blockers like nifedipine and diltiazem 1. This represents gingival overgrowth—the gums become enlarged and swollen—which is the opposite of recession where gums pull away from teeth.
Clinical Prevalence and Characteristics
Recent research demonstrates that amlodipine-induced gingival enlargement occurs in 28.7% to 37% of patients taking the medication 2, 3. The condition typically:
- Develops after at least 3-6 months of therapy
- Shows dose-dependent correlation (higher doses = greater risk) 2, 3
- Presents most commonly as Grade 1 enlargement (mild overgrowth affecting interdental papillae)
- Can progress to more severe grades in 2-3% of cases 2, 3
The risk increases significantly with the 10 mg dose compared to 5 mg 4, 5.
Why This Matters Clinically
The British Association of Dermatologists guidelines on ciclosporin (which also causes gingival hyperplasia) note that calcium channel blockers like amlodipine used to treat drug-induced hypertension can compound this effect: "Calcium antagonists have the disadvantage of inducing gingival hyperplasia, possibly adding to this effect" 6.
Management Algorithm
If a patient on amlodipine develops gingival problems:
- Assess the gingival change: Is it overgrowth/swelling (hyperplasia) or recession?
- If hyperplasia is present:
- If true recession is present: This is NOT caused by amlodipine—investigate other causes (periodontal disease, aggressive brushing, aging)
Common Pitfall
Do not confuse gingival hyperplasia with gingival recession. These are opposite conditions. Amlodipine causes tissue overgrowth, not tissue loss. If a patient reports "receding gums" while on amlodipine, the actual problem is likely either misidentified hyperplasia or unrelated periodontal disease.
The 2017 ACC/AHA Hypertension Guidelines note that dihydropyridine calcium channel blockers like amlodipine are "associated with dose-related pedal edema" 8, but gingival effects, while documented in other guidelines 1, represent a less commonly emphasized but clinically significant adverse effect that warrants patient counseling before initiating therapy 2, 3.